| Catalog Number |
629590 |
| Health Effect - Clinical Codes |
Pain (1994); Swelling (2091); Numbness (2415)
| Date of Event |
05/01/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Device was not returned.If additional information becomes available, it will be provided in a supplemental report.Device evaluated by mfr: device disposition unknown.
Event or Problem Description
As reported on medwatch (b)(4) "the patient had a left wrist arthrodesis procedure performed on [.] with autologous bone graft and fixation using a stryker wrist fixation plate.The patient returned for evaluation ~3 years later citing two weeks of increasing left wrist pain and swelling on left dorsal distal forearm and dorsal wrist.The patient also noted numbness of the index, middle and ring finger.An x-ray revealed fracture of the radial metacarpal plate through the screw hole at the carpal metacarpal joint.The patient was taken to the operating room 6 days later for removal of the broken plate and 8 screws.A bone graft was completed.The patient will have a cast for 4-6 weeks and limited lifting capability.There was no patient fall or trauma that could be attributed to the plate fracture.The surgeon thought that the plate breakage was metal fatigue likely due to micromotion of the middle finger (3rd digit) carpometacarpal (cmc) joint.".
Event or Problem Description
As reported on medwatch (b)(4) "the patient had a left wrist arthrodesis procedure performed on [¿] with autologous bone graft and fixation using a stryker wrist fixation plate.The patient returned for evaluation ~3 years later citing two weeks of increasing left wrist pain and swelling on left dorsal distal forearm and dorsal wrist.The patient also noted numbness of the index, middle and ring finger.An x-ray revealed fracture of the radial metacarpal plate through the screw hole at the carpal metacarpal joint.The patient was taken to the operating room 6 days later for removal of the broken plate and 8 screws.A bone graft was completed.The patient will have a cast for 4-6 weeks and limited lifting capability.There was no patient fall or trauma that could be attributed to the plate fracture.The surgeon thought that the plate breakage was metal fatigue likely due to micromotion of the middle finger (3rd digit) carpometacarpal (cmc) joint.".
Additional Manufacturer Narrative
The reported event could be confirmed only based on the x-rays sent.More detailed information about the complaint event (such as the x-rays taken after the placement in the regular follow-up and the x-rays taken directly after the placement of the plate) as well as the affected device must be available in order to determine the root cause of the complaint event.However, with the available information, a partial evaluation was performed.Based on the x-rays sent, the clinical opinion of stryker¿s medical expert about this case states "the plate probably broke after three years due to micro movements in a not healed fusion.The question remains why was there still movement in the fusion-fracture.Did the initial surgery not sufficiently clear the cartilage, so that proper healing could take place? the x-rays suggest that there still is a fracture line visible in the wrist, so it might be that the fusion was never entirely successful and by that micro motion would still be able to occur.Is it just a non-union? and the patient did not suffer from that clinically for three years? this can also be a reason, since sometimes these things happen even if the surgery went flawless.Did the patient have a recent trauma fracturing the fusion fracture and the plate again? this latest option was not described in the information sent.So those options would be possible for the breakage of this plate after three years in my opinion." a review of the device history was not possible because the lot number was not communicated.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.